Utah, 2012

Drought in Utah, January 1 to 31, 2012

January 1 to 31, 2012 · NWS GJT · 7 events in 7 counties and zones

Widespread precipitation deficits of a quarter to a half inch over far eastern Utah allowed drought conditions to become more widespread in January. Abnormally dry conditions expanded northward from the far southeast portion of the state into the northeast mountain ranges.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread precipitation deficits of a quarter to a half inch over far eastern Utah allowed drought conditions to become more widespread in January. Abnormally dry conditions expanded northward from the far southeast portion of the state into the northeast mountain ranges. Drought conditions in portions of the Uinta Mountains rapidly deteriorated to the moderate drought stage by late January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 8:35 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 31, 8:35 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
835 PM MST SAT DEC 31 2011

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

SURFACE ANALYSIS AND SATELLITE IMAGERY SHOW THE COLD FRONT WAS
THROUGH THE ENTIRE CWA AT ABOUT 2 PM. WINDS HAVE GRADUALLY
DIMINISHED BEHIND THE FRONT AND ALL WIND HIGHLIGHTS HAVE EXPIRED.
THE ONLY ACTIVE WEATHER WAS OVER THE NORTHWEST CO MTNS...WHERE
OROGRAPHIC SNOW SHOWERS CONTINUED IN THE PARK AND GORE RANGES AND
THE FLATTOPS. ONLY LIGHT ACCUMULATION IS EXPECTED BEFORE THESE
WILL DISSIPATE AFTER DARK.

A RELATIVELY STRONG NW FLOW ALOFT WILL SLOWLY DECREASE TONIGHT AS
HIGH PRESSURE BUILDS OVER THE WESTERN U.S. THE RIDGE WILL SHARPEN
OVER THE GREAT BASIN SUNDAY AND MIGRATE EAST. THE RIDGELINE WILL
REACH THE CO/UT BORDER MONDAY AFTERNOON. CONDITIONS WILL BE DRY
ACROSS THE FORECAST AREA. COLD ADVECTION BEHIND TODAY'S FRONT WILL
BRING COOL OVERNIGHT LOWS AND SUNDAY MAXES WILL BE A FEW DEGREES
COOLER THAN TODAY...THEN TEMPS WILL WARM UP TO ABOVE NORMAL AGAIN
MONDAY.

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

DRY WEATHER WITH MILD AFTERNOON TEMPERATURES ARE EXPECTED THROUGH
THURSDAY...THEN A CHANGE IS POSSIBLE FRIDAY AND SATURDAY.

A PACIFIC SHORTWAVE TROUGH PUSHES THROUGH/OVER THE WESTERN RIDGE
MONDAY NIGHT AND TUESDAY. MODELS SHOW THAT IT SPLITS WITH THE
SOUTHERN END DRIFTING OVER THE DESERT SOUTHWEST WHILE THE NORTHERN
SECTION CONTINUES INTO THE UPPER MIDWEST...WITH OUR AREA IN BETWEEN.
A WEAK COLD PUSH INDICATED AT 700 MB MAY PRODUCE SOME BREEZY
CONDITIONS NORTH OF I-70 EARLY TUE MORNING. OTHERWISE...THIS SHOULD
PASS RELATIVELY UNNOTICED EXCEPT FOR SOME HIGH CLOUDS.

THE RIDGE REBOUNDS WEDNESDAY FOR A SUNNY DAY BUT THEN FLATTENS
THURSDAY AS ANOTHER TROUGH MOVES INTO THE PACIFIC NORTHWEST. WHILE
THE 12Z GFS AND ECMWF MODELS AGREE ON A SECONDARY WAVE DIGGING A
POSITIVELY-TILTED TROUGH INTO THE GREAT BASIN FRIDAY...THEY DIFFER
ON WHETHER THIS TROUGH WILL SPLIT...AND IF SO...HOW MUCH. CONFIDENCE
IS LOW AS MODELS HAVE BEEN INCONSISTENT RUN-TO-RUN...BUT THE TRACK
RECORD OVER THE LAST MONTH HAS BEEN FOR TROUGHS TO SPLIT. WILL
ACCEPT THE CONSENSUS FORECAST OF SLIGHT CHANCE OF PRECIPITATION FOR
THE MTNS AND NORTHWEST CO FRI-SAT...AND COOLER TEMP...UNTIL
CONFIDENCE IMPROVES.

&&

.AVIATION /FOR 06Z TAF ISSUANCE/...

HIGH PRESSURE WILL BUILD IN KEEPING SKIES CLEAR THROUGH THE NEXT
24 HRS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....JAD
AVIATION.....TGR
Hazardous weather outlook, Dec 31, 10:16 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MST SAT DEC 31 2011

COZ001>014-017>023-UTZ022>025-027>029-011400-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1016 AM MST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...STRONG AND GUSTY WINDS WILL AFFECT THE AREA TODAY AS A COLD FRONT
PUSHES THROUGH...

.DAY ONE...TODAY AND TONIGHT

DRIVING WILL BE HAZARDOUS OVER MUCH OF THE AREA...BUT ESPECIALLY OVER
THE HIGH MOUNTAIN PASSES WITH STRONG CROSSWINDS ARE EXPECTED. IN
PARTICULAR MONARCH PASS WILL SEE VERY STRONG AND GUSTY WINDS.

THE GUSTY WEST WINDS ARE EXPECTED TO CONTINUE THROUGH THIS
AFTERNOON...WITH WIND GUSTS OF 35 TO 50 MPH OVER THE NORTHWEST
COLORADO PLATEAU. STRONGER WIND GUSTS OF 60-75 MPH ARE EXPECTED OVER
MOST MOUNTAIN AREAS. FOR THE LOWER ELEVATIONS FROM ABOUT INTERSTATE
70 SOUTH...WINDS WILL GUST BETWEEN 30 AND 40 MPH.

EXPECT LIGHT SNOW AND AREAS OF BLOWING SNOW NORTH OF INTERSTATE 70
THROUGHOUT THE DAY...THEN DIMINISHING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR SNOW OVER THE NORTHERN AND CENTRAL
MOUNTAINS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions spread across the remainder of the lower canyons of southeast Utah as monthly precipitation totals remained below normal in January.

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the Four Corners region of southeast Utah as monthly precipitation totals remained below normal in January.

Drought, La Sal & Abajo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions remained in place across the southeast Utah mountains as monthly precipitation totals remained below normal in January.

Drought, Grand Flat and Arches

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Abnormally dry conditions expanded into the high desert region of east central Utah as monthly precipitation totals remained below normal in January.

Drought, Tavaputs Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Abnormally dry conditions expanded into the high plateau region of east central Utah as monthly precipitation totals remained below normal in January.

Drought, Eastern Uinta Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry conditions expanded into the eastern Uinta Basin as monthly precipitation totals remained below normal in January.

Drought, Eastern Uinta Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Well below normal precipitation allowed abnormally dry to moderate drought conditions to form across the mountain ranges and adjacent foothill region of northeast Utah in January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371931, 371932, 371935, 371939, 371941, 371942, 371947.